Open Access Case report

Development of imatinibmesylate-induced interstitial lung disease 2 weeks after discontinuation of the treatment: a case report

Shota Nakashima1, Tomoyuki Kakugawa1*, Hiroko Motomura2, Katsuji Hirano1, Eisuke Sasaki2, Yasuhiro Nagata2, Akitoshi Kinoshita3, Noriho Sakamoto1, Yuji Ishimatsu1, Hiroshi Mukae4 and Shigeru Kohno1

Author Affiliations

1 Second Department of Internal Medicine, Nagasaki University School of Medicine, Nagasaki, Japan

2 National Hospital Organization Nagasaki Medical Center, Nagasaki, Japan

3 Nagasaki Prefecture Shimabara Hospital, Nagasaki, Japan

4 University of Occupational and Environmental Health, Kitakyushu, Japan

For all author emails, please log on.

Multidisciplinary Respiratory Medicine 2012, 7:48  doi:10.1186/2049-6958-7-48

Published: 23 November 2012

Abstract

Background

Imatinibmesylate (imatinib) is a small molecule tyrosine kinase inhibitor administered to patients with chronic myelogenous leukemia and gastrointestinal stromal tumor. Although imatinib-associated interstitial lung disease is uncommon, a few cases have been reported so far. However, in all these cases interstitial lung disease developed during the use of imatinib. The present case is the first report of imatinib-induced interstitial lung disease developing after discontinuation of the drug.

Case presentation

A 51-year-old woman was administered oral imatinib for gastrointestinal stromal tumor. Ten weeks later, imatinib was discontinued because of facial edema. On this occasion, chest radiography showed no abnormal findings. However, 2 weeks after discontinuation of imatinib, she developed fever, dry cough, and dyspnea. Chest radiography and computed tomography showed diffuse interstitial infiltrates in both lungs. Examination of bronchoalveolar lavage fluid showed an increased proportion of lymphocytes. Imatinib-induced interstitial lung disease was suspected, because no other cause was evident. After administration of corticosteroids, her clinical condition and chest radiographic findings improved.

Conclusion

We report a unique case of imatinib-induced interstitial lung disease that developed 2 weeks after discontinuation of the drug. Physicians should consider occurrence of imatinib-induced interstitial lung disease even after discontinuation of the drug.

Keywords:
Drug-induced interstitial lung disease; Drug-induced lung injury; Drug induced pneumonitis; Drug lymphocyte-stimulating test; Imatinibmesylate